Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Wilmington, NC

May 3, 2002Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 3, 2002, 8:06 PM EDT for Georgetown County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2002, 8:06 PM EDT (00:06 UTC)
Expired
May 3, 2002, 9:00 PM EDT
In force
54 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
-0.7
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 040006
SVRILM
SCC043-040100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
804 PM EDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 900 PM EDT

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 11 MILES    
  WEST OF ANDREWS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ANDREWS AT 820 PM
   GEORGETOWN AT 850 PM
   PAWLEYS ISLAND AT 900 PM

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

.END

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:12 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 3, 2:12 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
212 PM EDT FRI MAY 3 2002

CURRENT MSAS DATA SHOWING SURFACE BOUNDARY VCNTY CAPE FEAR REGION
EXTENDING WSW BACK INTO CNTRL SC. REMAINING PCPN N OF BOUNDARY ON
850MB FRONT. SOME OUTFLOW GENERATED MOVING ACROSS NE SC BUT TREND
SEEMS TO BE LESS IDENTITY. MODELS SIMILAR IN ALLOWING FRONT TO SAG S
OF CWA BY THIS EVENING WITH SFC WAVE DEVELOPING ON BOUNDARY
OVERNIGHT. ETA/META MOST AGGRESSIVE WITH LOW DEVELOPING AND TRACKING
NE ACROSS CAPE FEAR REGION BY SAT EVENING. PCPN SHOULD BEGIN TO
TAPER OFF BACK SIDE OF LOW AS IT MOVES OFF COAST. INLAND PORTIONS OF
CWA COULD SEE WEDGE TYPE SCENARIO WITH COOL NE WINDS MUCH OF TMRW.
WILL CONTINUE 70% POPS OVERNIGHT BUT MAY INCREASE TO NEAR 100% FOR
MOST OF CWA SAT TAPERING TO 30% POPS SAT EVENING. EXPECT TEMPS TO BE
10/15 DEGREES BELOW NORMAL SAT BUT REBOUNDING TO NEAR NORMAL SUN.

EXTENDED: BY MON EXPECT SURFACE HIGH WHICH SETTLES OFF THE MID ATLC
COAST TO DOMINATE THE WEATHER THROUGH EARLY THU. MRF IMPLIES COLD
FRONT WILL PUSH THROUGH REGION LATE THU AND OFF SHORE BY EARLY FRI.
WILL INTRODUCE INCREASE CLOUDINESS WITH CHANCE SHWRS/TSTMS THROUGH
EARLY FRI MORNING WITH CLEARING TO PARTLY CLOUDY LATE FRI. EXPECT
SLIGHTLY ABOVE NORMAL TEMPS TUE THROUGH THU AND BEHIND FRONT BACK TO
NORMAL.

CWF: CURRENT OBS SUPPORTING MARGINAL SCA AND MORNING MODEL RUN STILL
SUGGESTING DECENT NE/E THEN SE FLOW AS FRONT SETTLES S OF REGION
EARLY TMRW AND LOW DEVELOPS JUST OFF COAST AND TRACKS NE TOWARD CAPE
FEAR REGION. AM INCLINED TO JUST CONTINUE SCA THROUGH TONIGHT
ESPECIALLY GIVEN POTENTIAL FOR WIDESPREAD TSTMS AND ASSOCIATED ROUGH
SEAS.

FCSTID = 01
PRELIMINARY NUMBERS
ILM   59  66  56  77 /  70  70  30  0
LBT   56  64  53  77 /  70  70  30  0
FLO   57  66  55  78 /  70  70  30  0
MYR   61  67  57  74 /  70  70  30  0

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.

RWA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:40 PM EDTSpecial Marine WarningILM65 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.